Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Hives?

I'm an eighteen-year-old female who has been suffering intermittent red, bumpy, itchy skin rashes for about a week now: they originally occurred at night and having been consistently appearing most intensely and over the widest surface area during the night (but do occur during the day as well). By what I have seen, they look practically identical to the pictures of hive rashes online. They are occurring basically everywhere: ankles, elbows, abdomen, back, knuckles, backs of the hands, forehead, but most consistently on my inner thighs, the back of my upper legs and my underarms. Usually, they go away after the night but then appear somewhere else and stay for another few hours.

When I look up "hives," most websites say they are usually in reaction to some allergen. When I first got them at night in my home, I had not been in contact with anything out of the ordinary. Then I had to go on a trip for about three days; I was wearing clean clothes and was using different soaps and sheets and eating other foods, but the rashes continued to come and go. Now, I have been back at home for about three days, back in contact with what I usually am and the rashes continue.

What on earth is causing these hive-like rashes?
2 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
Hives (medically known as urticaria) are red, itchy, raised areas of skin that appear in varying shapes and sizes. They have a tendency to change size rapidly and to move around, disappearing in one place and reappearing in other places, often in a matter of hours.

Many cases of hives are "idiopathic," meaning no cause is known. Others may be triggered by viral infections or medications. The mainstay of treatment of hives is antihistamine which may be necessary for prolonged periods (in excess of 6 weeks). Sedating antihistamines such as Chlorphenamine or Hydroxyzine are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your dermatologist. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.

Avatar universal
Idiopathic, indeed! It's been over a week since the rashes went away, and I didn't change any of my habits and bathing/clothing products or my diet. Perhaps it was stress or sleep related, as I had been sleeping during the day instead of the night and had stayed up for more than 48 hours, hoping to get back on a normal sleeping schedule. Now, though, I am on a regular sleeping schedule.
Thanks for the help!
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions